Texas, 2011Damaging Winds and High Wind in Texas, June 10, 2011
June 10, 2011 · NWS LUB · 7 events in 7 counties and zones
Evening severe thunderstorms on the 10th brought much needed rain to the South Plains and Rolling Plains but also produced damaging straight-line winds. Storms developed along a cold front stretched across the region with storms initially forming in the Permian Basin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $225,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Evening severe thunderstorms on the 10th brought much needed rain to the South Plains and Rolling Plains but also produced damaging straight-line winds. Storms developed along a cold front stretched across the region with storms initially forming in the Permian Basin. As the storms moved into the South Plains they intensified. A strong gust front from the initial storms created a haboob that moved across several counties. There was no damage or injuries reported with the haboob. Lightning from these storms also started a wildfire in Motley county. The most significant damage was in King and Cottle Counties as a new complex of thunderstorms developed in Crosby and Dickens Counties and moved northeastward. Strong outflow winds caused damage from Dumont (King County) to Paducah (Cottle County). Paducah High School sustained significant damage from these straight-line winds. A wake low over Garza county created high wind gusts locally enhanced by the Caprock escarpment. These winds were measured by the Texas Tech University West Texas mesonet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 10, 2:54 PM CST, 46 minutes earlier.
Area forecast discussion, Jun 10, 2:54 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
354 PM CDT FRI JUN 10 2011
.SHORT TERM...
A SURFACE COLD FRONT HAS PUSHED FROM ABOUT DENVER CITY TO IDALOU
TO PADUCAH AND REST OF THE FORECAST IS STILL ON TRACK FOR EXPECTED
EVENING CONVECTION. MOST MODELS CONTINUE TO CONVECT AROUND 21 TO
22Z ON THE CAPROCK AND SHIFT CONVECTION OFF THE CAPROCK THIS
EVENING. CONVERGENCE IS MAXIMIZED ALONG THIS BOUNDARY ACROSS THE
SOUTHERN AREAS AND OVER THE ROLLING PLAINS. SURFACE INSTABILITY
HAS BEEN INCREASING TO BETWEEN 1000 AND 1500 J/KG ACROSS SOUTHERN
AREAS AND OVER THE ROLLING PLAINS WITH THE CAP ERODING FROM THE
WEST. A FEW MID LEVEL RETURNS HAVE BEEN NOTED ACROSS THE PANHANDLE
AND SOUTHWESTERN SOUTH PLAINS THUS FAR. WILL EXPECT THIS TREND TO
CONTINUE FOR THE NEXT SEVERAL HOURS AS THE UPPER LEVEL WAVE DRAWS
CLOSER.
PROSPECTS FOR CONVECTION ON SATURDAY AFTERNOON LOOK TO BE
DECREASED. A MUCH LESS DEFINED UPPER LEVEL WAVE WILL TAKE A
SIMILAR TRACK TODAYS WAVE BUT LIFT WILL BE STRONGER OVER THE
PANHANDLE AND WESTERN OKLAHOMA. SURFACE DEW POINTS WILL BE IN THE
50S OVER A MORE WIDESPREAD AREA BUT VERY WARM TEMPERATURES WILL
AGAIN LEAD TO HIGH LCLS. WILL LIMIT SLIGHT CHANCES OF CONVECTION
OVER THE EXTREME SOUTHERN AND SOUTHEASTERN TEXAS PANHANDLE. JDV
&&
.LONG TERM...
AS MENTIONED ABOVE...CHANCES FOR PRECIP OVER THE REGION FOR
SATURDAY NIGHT LOOK TO BE FAIRLY SLIM AS BETTER LIFT CONTINUES TO
PUSH NORTHEAST AWAY FROM THE REGION AND HAVE REMOVED POPS AS A
RESULT. STILL APPEARS THAT A RETURN TO HOT AND DRY CONDITIONS WILL
THEN ENSUE FOR MUCH OF NEXT WEEK. ONLY HOPE FOR A CHANGE IN THE
PATTER WILL BE BY WEDNESDAY AS THE ECMWF AND CMC BOTH CONTINUE TO
BRING A FRONT INTO THE REGION...WHILE THE 12Z GFS HAS BACKED OFF
AND HOLDS THE FRONT ACROSS THE NORTHERN PANHANDLES. ALSO HOPE THAT
THE ECMWF AND CMC CONTINUE THE TREND OF TRYING TO BUILD THE RIDGE
OVER THE WESTERN CONUS WHICH MAY FINALLY BRING US SOME NORTHWEST
FLOW. GOOD NEWS IS THAT HEIGHTS WILL DECREASE SOME TOWARDS THE END
OF NEXT WEEK WHICH SHOULD HELP TO COOL TEMPS SOMEWHAT...BUT WILL
HAVE TO WAIT AND SEE HOW THE MODELS EVOLVE SINCE THE SEEMINGLY
EVER-PRESENT RIDGE AXIS NEARBY MAY NOT SHIFT FAR ENOUGH WEST TO
REDUCE TEMPS BY MUCH.
JORDAN
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 61 93 62 97 65 / 10 20 20 10 10
TULIA 63 97 65 100 68 / 40 20 20 10 10
PLAINVIEW 62 95 67 98 68 / 40 20 20 10 10
LEVELLAND 64 98 68 100 69 / 20 20 20 10 10
LUBBOCK 65 99 70 101 70 / 30 20 20 10 10
DENVER CITY 63 100 68 102 69 / 10 20 20 10 10
BROWNFIELD 63 98 68 100 69 / 10 20 20 10 10
CHILDRESS 70 97 73 103 73 / 60 20 20 10 10
SPUR 67 98 71 102 72 / 50 20 20 10 10
ASPERMONT 72 98 74 103 74 / 50 10 10 10 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
01/14
Hazardous weather outlook, Jun 10, 10:11 AM CST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1111 AM CDT FRI JUN 10 2011
TXZ021>044-111615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1111 AM CDT FRI JUN 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
CONVECTIVE
THE COMBINATION OF A COLD FRONT AND DRYLINE WILL BRING A CHANCE OF
THUNDERSTORMS TO MUCH OF THE REGION LATE THIS AFTERNOON AND
EVENING. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ALONG AND EAST
OF THE INTERSTATE 27 AND HIGHWAY 87 CORRIDOR. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WINDS...LARGE HAIL
AND LOCALLY HEAVY RAINFALL BEING THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON
AND EVENING...PARTICULARLY ACROSS THE EXTREME SOUTHEASTERN TEXAS
PANHANDLE AND NORTHERN ROLLING PLAINS. OTHERWISE...THE PROBABILITY
OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jun 10, 3:04 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
404 PM CDT FRI JUN 10 2011
TXZ040-041-102130-
LYNN-TERRY-
404 PM CDT FRI JUN 10 2011
...SIGNIFICANT WEATHER ADVISORY FOR TERRY AND LYNN COUNTIES...
AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 20 MILES SOUTH OF BROWNFIELD...MOVING
NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
AP/GS
Special weather statement, Jun 10, 3:18 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
418 PM CDT FRI JUN 10 2011
TXZ036-042-102145-
CROSBY-GARZA-
418 PM CDT FRI JUN 10 2011
...SIGNIFICANT WEATHER ADVISORY FOR GARZA AND CROSBY COUNTIES...
AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF POST...MOVING NORTHEAST AT 20
MPH.
NICKEL SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING AND BRIEF MODERATE DOWNPOURS ARE POSSIBLE WITH THIS STORM.
AP/GS
Special weather statement, Jun 10, 3:24 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
424 PM CDT FRI JUN 10 2011
TXZ035-102200-
LUBBOCK-
424 PM CDT FRI JUN 10 2011
...SIGNIFICANT WEATHER ADVISORY FOR LUBBOCK COUNTY...
AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 9 MILES NORTH OF SLATON...MOVING
NORTHEAST AT 25 MPH.
PENNY SIZE HAIL...WINDS UP TO 50 MPH...BRIEF MODERATE DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
Thunderstorm Wind, Terry
- When
- June 10, 3:40 PM CST
- Where
- Terry County, 2 mi S of Brownfield
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.151, -102.280
The Texas Tech University West Texas mesonet site near Brownfield recorded a gust to 61 mph. No damage was reported.
Thunderstorm Wind, Lubbock
- When
- June 10, 3:50 PM CST
- Where
- Lubbock County, Idalou
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 33.670, -101.680
A city official from the city of Idalou reported an estimated wind gust of 60 mph. No damage was reported.
Thunderstorm Wind, Crosby
- When
- June 10, 4:40 PM CST to 4:45 PM CST
- Where
- Crosby County, 2 mi S of Lorenzo to Ralls
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 33.641, -101.530
Law enforcement personnel estimated wind gusts to 70 mph in Ralls. There was a report of one dozen power poles downed south of Lorenzo as well as a center pivot irrigation system destroyed.
Thunderstorm Wind, King
- When
- June 10, 5:47 PM CST to 5:55 PM CST
- Where
- King County, Dumont
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 33.820, -100.520
A trained spotter reported estimated wind gusts to 70 mph as well as wind damage |in Dumont. The spotter reported damage to trees and roof damage to a mobile home. There was also substantial damage to a barn. Small hail also accompanied the severe winds.
Thunderstorm Wind, Cottle
- When
- June 10, 5:55 PM CST to 6:10 PM CST
- Where
- Cottle County, 10 mi SW of Paducah to Paducah
- Measured
- 70 kt (81 mph) measured gust
- Property damage
- $100,000
- Reported by
- Mesonet
- Coordinates
- 33.918, -100.423
A storm severely impacted the area near and south of Paducah. The Texas Tech University West Texas mesonet site 10 miles southwest of Paducah measured a wind gust to 80 mph. A schoolnet site in Paducah measured a wind gust to 64 mph 11 minutes later. There were also multiple reports of thunderstorm wind damage especially at Paducah High School. The Paducah fire department reported utility poles downed 10 miles south of Paducah. Minor structural damage was reported at Paducah High School including severe damage to the press box at the football field. Additionally, the garage door was blown in at the High School agricultural building with accompanying tree damage in the area.
High Wind, Garza
- When
- June 10, 7:00 PM CST to 7:05 PM CST
- Where
- Garza forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.180, -101.298 (the zone’s center; the record gives no point)
Thunderstorm Wind, Childress
- When
- June 10, 7:01 PM CST to 7:09 PM CST
- Where
- Childress County, (Cds)childress Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.430, -100.300
The ASOS at Childress Municipal Airport (KCDS) reported severe wind gusts for several minutes. No damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in North Carolina, June 10, 20111 death · $230,000 · 50 kt wind · 10 events
- Damaging Winds in Virginia, June 10, 20111 injured · $1.5 million · 65 kt wind · 5 events
- Tornado and Flash Flood in Illinois, June 10, 2011$497,000 · EF0 · 16 events
- Hail and Damaging Winds in Ohio, June 10, 2011$494,000 · 2 in hail · 12 events
- Flash Flood and Flood in Indiana, June 10 to 11, 20111 injured · $83,000 · 1 in hail · 27 events
- Hail and Damaging Winds in Illinois, June 10, 2011$255,000 · 1.75 in hail · 8 events
- Hail and Damaging Winds in Ohio, June 10, 2011$200,000 · 52 kt wind · 7 events
- Debris Flow in Wyoming, June 10 to 13, 2011$165,000 · 1 event
- Lightning Strike in Iowa, June 10, 2011$150,000 · 1 event
- Flash Flood and Hail in North Carolina, June 10, 2011$69,000 · 1 in hail · 14 events
- Flash Flood and Hail in Ohio, June 10, 2011$32,000 · 1.25 in hail · 27 events
- Hail and Damaging Winds in Kentucky, June 10, 2011$55,000 · 1.25 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320302, 320304, 320305, 320311, 320319, 320329, 320328.